Delayed reaction to Juvederm? Allergy or infection? (photos)

Hi, About 7 weeks ago, I've received an injection of Juvederm Volbella in my tear troughs and upper cheeks, and Volift in my lips. Everything was fine until this morning when I woke up with massively swollen lips. I also noticed that my cheek bones started getting a bit sore yesterday morning but didn't pay too much attention at the time. It's not the first time I'm getting fillers injected. Any idea what this could be? Thanks in advance for your help.

Doctor Answers 3

Allergy vs Infection

You need to see your specialist injector for this problem, as he/she will know what to do. Have you had a recent illness- flu- sinus infection or any recent dental work? 

Infection in both areas at the same time would be very unusual, my feeling is that this is an allergic reaction- delayed in nature.

Juvederm Volift and Volbella are great products, the chances of a reaction like this is remote, and by all means no fault of your injector. Each Specialist will have their own method of treating this reaction. Some sit wait for a week to see if it settles, some will give you Pred. and an enzyme to dissolve under antibiotic cover. 
See your injector for their preferred treatment. 

All the best

Dr Davin Lim
Laser and aesthetic dermatologist
BRISBANE, Australia. 


Brisbane Dermatologist
4.7 out of 5 stars 62 reviews

Swelling (late) from Fillers

There are a few possibilities but ask your injector to consider the following: Persitent brusing and swelling from the injections itself, persistent filler material, inflammatory nodules, granulomas and possible infection as a cause. Need an opinion from an expert injector. I would suggest to them consider injecting hyaluronidase or steroids into the area or possible surgical consultation if it doesn't resolve after some time. Might be worth starting an antibiotic to cover your basis but difficult to advice without seeing the patient in person and knowing what was injected. If it is persistent or you are worried, set up a follow up appointment with your dermatologist.

Alim R. Devani, MD, FRCPC
Calgary Dermatologist
5.0 out of 5 stars 10 reviews

Juvederm and Possible Allergy

I would return to your treating physician for examination since you may have an allergic reaction and need Vitrase to dissolve the product. Best, Dr. Green

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.